Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 167, NWS Dodge City, KS

August 10, 2003Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2003, 4:15 AM CDT for Gray County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 4:15 AM CDT (09:15 UTC)
Expired
Aug 10, 2003, 5:00 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Gray County, KS

The radar

The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 100915
SVRDDC
KSC069-101000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRAY COUNTY IN SOUTHWEST KANSAS

* UNTIL 500 AM CDT

* AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTH OF CHARLESTON...OR ABOUT 10
  MILES NORTH OF PIERCEVILLE...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  CHARLESTON AT 440 AM CDT
  INGALLS AT 500 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3767 10064 3765 10022 3798 10025 3798 10063

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:43 AM CDT, 32 minutes earlier.

Area forecast discussion, Aug 10, 3:43 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
343 AM CDT SUN AUG 10 2003

DAYS 1-2...

FORECAST CHALLENGES ARE PRECIP CHANCES TODAY AND TONIGHT THEN HIGH
TEMPS ON MONDAY.

BEEN BUSY WITH CURRENT SMALL MCS IN THE NORTHERN HALF OF CWA, SO
NOT MUCH TIME FOR DISCUSSION. HAVE ADDED SOME POPS FOR MORNING
CONVECTION AND KEPT SMALL POPS GOING THIS AFTERNOON AND TONIGHT.

CURRENT MCS KICKED OFF WITH NOSE OF UPPER JET AND LOW LEVEL WARM
ADVECTION AND COOLING ALOFT. MOIST AXIS POINTING RIGHT INTO BACK
SIDE OF MCS WITH DEWPOINT IN MID TO UPPER 60S.

HAVE LOWERED HIGH TEMPS FOR MONDAY AS COLD AIR ADVECTION SETS IN
AND MORE IN LINE WITH COOLER MODEL GUIDANCE, AND ALSO LOWERED
OVERNIGHT LOWS A BIT ON MONDAY NIGHT.

DAYS 3-7...

HAVE MADE SOME MINOR TEMPERATURE TWEAKS FOR TUESDAY AND WEDNESDAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 97 66 92 65 / 30 30 00 00
GCK 96 65 92 63 / 30 30 00 00
EHA 95 64 94 63 / 20 30 00 00
LBL 96 65 93 64 / 20 30 00 00
HYS 97 67 90 60 / 30 20 00 00
P28 95 68 93 67 / 20 30 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

06/25
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 23 hours 15 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY MOVE INTO PORTIONS OF WEST CENTRAL KANSAS LATE
SUNDAY NIGHT, HOWEVER THE MAGNITUDE OF THE THUNDERSTORM ACTIVITY
AND SEVERE WEATHER IS UNCERTAIN AT THIS TIME, SO STAY TUNED TO
FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:24 AM CDTSevere Thunderstorm WarningDDCLane, Scott66 min
Aug 10, 4:05 AM CDTSevere Thunderstorm WarningDDCFinney40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.